What is the connection

Have tried clonazepan (Rivitril), Lyrica and now L Tryptophan (as a supplement) to try and get some decent sleep at night. Each one of these (in very small dose) made me feel really sleepy dizzy the next day. The interesting thing is they GAVE me the same bad dizziness I used to get years ago but dont get so badly now. I keep trying to read up on the serotonin thing to find the connection. I know that L Tryptophan increases serotonin and melatonin but I am not sure how the clonazepan and Lyrica work.

I still have the Cymbalta, Effexor and Topamax on the table ready to try. Amitryptiline (although still tired the next day did not cause the bad dizziness but made me very irritable and depressed). Which drug is going to suit me? Are there any brainy people there that can put this together?

Thanks

Christine

Hi Christine,
Can you tell us a bit more about each of these trials with each med?..ie, for how long did you take each med, in what order, etc. As we all know, it can take a number of weeks to adjust to a med before it helps our symptoms. Also can you be specific as to your MAV symptoms, what trials you have done in the past and for how long and anything else that may help us, doses, etc.?

I am curious why your doctor gave you all these meds at the same time. Usually it is best to give one med at a time and give it a fair trial, with the expectation that our bodies need time to adjust (and sometimes feel worse or dizzier first) before it calms our brains. Let us know some more and hopefully others can share their expertise.

Hope we can help a bit.

Lisa

Hi Liza,

Propanalol 40 mg a day, small improvement but when tried to increase it to 60 or 80mg , nausea, insomnia and loose bowels. More dizziness on it. (3 months)
Atenalol 25 mg more migraine, very tired sleepy all the time.
Tynelol did nothing
Epilem felt very sick and raised temperature and heavy sleep
Gabapentin Felt very sick
Flunarazine (4 weeks) Lot more dizziness and sleep disturbance
Verapamil (2 weeks). 20 mg very dizzy for 2 weeks
Prothiaden 150 mg (3 months) Helped a little no side effects, but effectiveness wore off. Tried again more recently and couldnt tolerate it.
Amitryptiline improved sleep (three quarter of 10 mg tablet) at night (3 months) Helped a little with dizziness, couldnt increase dose as didnt wake up properly till 3 in afternoon.
Imipramine Total insomnia for 3 weeks
Nortryptyline (1 and half tablets) (4 weeks) Spots and lumps rash on chest, constipated and sweating.
Lorifipramine 70 mg Constipated, tiredness leading to dizziness and headaches as bad. Sweating.
Trazadone 1 tablet Dizzy and hung over and migraine

Seroxat 10 mg for just 4 days, constant bad migraine
Cypromil drops, horrendous migraine with flashing lights for the full 3 days on it.

Sanomigrain for 2 months up to 4 x 0.5 mg a day. Helped major migraine but waking with hangover head from sleeping heavy. Tried again more recently and it didnt work.
Lyrica (7 days) Terribly sleep and dizzy all day
The clonazepan (friend gave me some to try to sleep), took quarter of one tablet and it left me horribly dizzy and tired next day.
Bought L tryptophan myself, same reaction as clonazepan.

A lot of these drugs were trialled many years ago.

The cymbalta was given at pain clinic for back pain. The Topamax was given by neurologist but I hadnt tried it when I went back and asked for Effexor.

This is why, after 20 years, I just stick to painkillers most of the time.

Sorry Liza, you did ask!

Any suggestions from anyone welcome.

Christine

Hi Christine,
Wow you certainly have a long list of meds over a good number of years. As a physician, the best advice I can give is to find a physician specializing in MAV, discuss in great detail your med history with him or her, and then begin again trialling meds under supervision, one at a time. Sounds like there are too many docs in the mix. It sounds like you have other issues which your MAV specialist must be aware of and can prescibe meds that will complement the meds you currently take to treat those conditons (pain meds for example). Most importantly, you really need to find someone that will listen carefully. Write all this down so you are well prepared to present your story.

lisa

Christine,

I cannot agree more with Lisa. My best advice would also be do find a doctor familiar with MAV, and trial meds one by one. It seems like many trials failed because you stopped the meds prematurely. Unfortunately, the only way to beat this dreaded illness is to stick with the meds despite side effects. Of course, rashes, etc., are another story. Some of these drugs can make you more dizzy until your body adjusts. good luck.

Lisa